Utah, 2015

Dense Fog in Utah, January 30 to 31, 2015

January 30 to 31, 2015 · NWS GJT · 1 event in 1 county or zone

Low level moisture trapped under an inversion resulted in areas of dense fog.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Low level moisture trapped under an inversion resulted in areas of dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 30, 9:55 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Jan 30, 9:55 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
955 PM MST FRI JAN 30 2015

.UPDATE...
ISSUED AT 805 PM MST FRI JAN 30 2015

RAIN AND SNOW CONTINUES FOR THE CWA THIS EVENING WITH ASPEN AND
EAGLE NOW REPORTING LIGHT SNOW. DURANGO AIRPORT HAS JUST SWITCHED
OVER TO RAIN WHILE SNOW IS ONGOING FOR THE HESPERUS AREA AND
PAGOSA SPRINGS. SURFACE TEMPERATURES HAVE HOVERED NEAR FREEZING
ALL DAY AND THIS HAS BORNE OUT WITH SNOW SHOWING ON WEBCAMS BUT
LITTLE TO NO ACCUMULATIONS ON PAVEMENTS AND ROADS ESPECIALLY FOR
THE SOUTHERN VALLEYS. HOWEVER...GO UP IN ELEVATION A FEW HUNDRED
FEET AND ROADS ARE EITHER SLUSHY OR SNOW-PACKED. A TRICKY STORM TO
SAY THE LEAST. LATEST IR IMAGERY SHOWS SOME DRYING DOWN SOUTH
BEFORE THE MAIN PLUME OF MOISTURE MOVES OVER THE AREA IN THE NEXT
3 TO 6 HOURS. AFTER THAT...MODELS SHOW A VERY MODEST AREA OF MID-
LEVEL CIRCULATION OVER THE 4 CORNERS AT DAYBREAK LIFTING TO THE NE
THROUGH THE DAY AND AS THIS OCCURS...AN UPPER LEVEL TROUGH WILL
ALSO MOVE ACROSS THE AREA.  THESE FEATURES BECOME THE FOCUS OF
PRECIP WHICH SHIFTS TO THE GRAND MESA AND NRN/CENT MTNS AND THE
SAN JUANS TO A LESSER EXTENT...BUT AMOUNTS WILL GENERALLY BE LIGHT
AS MOISTURE REMAINS OVER THE SAN JUANS. CURRENT FORECAST CAPTURES
THIS WELL SO NO CHANGES PLANNED THIS EVENING.

&&

.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
ISSUED AT 325 PM MST FRI JAN 30 2015

ONGOING MOISTURE PLUME OVER THE AREA IS CREATING FORECASTING
CHALLENGES TODAY. DESPITE FREEZING OR ABOVE FREEZING TEMPS AND
DWPTS IN THE SOUTHERN VALLEYS...SNOW CONTINUES TO ACCUMULATE ON
NON-ROAD SURFACES AT PAGOSA SPRINGS AND THE DURANGO AREA. STARTING
TO SEE ROAD ACCUMULATIONS ON THE WEBCAMS AT PAGOSA AND HIGHER
ELEVATIONS NEAR DURANGO DESPITE WARMING TEMPS...SO CONSIDERING
TEMPERATURES IN ALL GUIDANCE WILL BE COOLING BELOW FREEZING
OVERNIGHT WE DECIDED TO ISSUE ADVISORIES FOR ABOVE 6500 FEET TO
INCLUDE THESE SOUTHERN VALLEYS ON IMPACT BASED CRITERIA. EXPECTING
AN ADDITIONAL 1 TO 3 INCHES IN THESE AREAS AND ROADS DETERIORATING
AS TEMPERATURES COOL TONIGHT. SNOW HAS BEEN SLOW TO ACCUMULATE IN
THE MOUNTAINS AT SNOTELS TODAY...THOUGH SWES ARE BEGINNING TO
PICK UP AFTER A LULL THIS MORNING. THE MOUNTAIN ADVISORIES LOOK ON
TRACK...SO NO ADJUSTMENTS WERE MADE WITH THE PREVIOUS HAZARDS.
GUNNISON IS AN AREA OF CONCERN THIS AFTERNOON WITH WET SNOW
CONTINUING TO FALL INTERMITTENTLY THERE...BUT LOW CONFIDENCE THAT
SIGNIFICANT ADDITIONAL SNOW WILL FALL AND CREATE IMPACTS THERE
TONIGHT.

A DRY SLOT IN NEW MEXICO WILL MAKE ITS WAY NORTH INTO SW COLORADO
LATER THIS EVENING WHICH WILL ALLOW PRECIPITATION TO BECOME MORE
SHOWERY. THE SHORT TERM MODELS ARE SUGGESTING MORE STEADY PRECIPITATION
TO REACH THE FOUR CORNERS AFTER MIDNIGHT AND ANOTHER SWATH OF
PRECIPITATION TO HEAD NORTH OF THE I-70 CORRIDOR OF EASTERN UTAH
AND WESTERN COLORADO OVERNIGHT AS WELL. THIS LOOKS REASONABLE AS
THE UPPER LEVEL SUPPORT GRADUALLY MOVES EAST TONIGHT.

WINDS WILL CHANGE TO NORTHERLY SATURDAY MORNING AS THE UPPER LEVEL TROUGH
PASSES...BRINGING DRIER AIR INTO THE REGION AS THE TROUGH PUSHES
EAST THROUGHOUT THE DAY. OROGRAPHICALLY FAVORED AREAS IN NORTHWEST
FLOW WILL CONTINUE TO SEE SHOWERS THROUGH THE EVENING BUT WITH
STABLE AIR MOVING IN...MOST AREAS WILL CLEAR OUT BY SATURDAY
EVENING.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 325 PM MST FRI JAN 30 2015

NW FLOW IS EXPECTED ON SUNDAY...AS THE CURRENT UPPER LOW CONTINUES
TO SINK SOUTH ALONG MEXICO'S WEST COAST AND RIDGING BEGINS TO
REBUILD OVER THE FAR WEST. A CLIPPER SYSTEM DROPPING OUT OF WRN
CANADA SKIMS BY NE CO AS IT DROPS INTO THE PLAINS. IT MAY TRIGGER
A FEW ISOLATED SNOW SHOWERS OVER THE ELKHEAD AND PARK MTNS ON
SUNDAY...BUT THAT SHOULD BE THE EXTENT OF ITS INFLUENCE ON OUR
FORECAST AREA. MOSTLY SUNNY SKIES ARE EXPECTED ELSEWHERE SUNDAY.

MODELS CONTINUE TO KEEP A MEAN LONGWAVE RIDGE OVER THE WEST NEXT
WEEK...WITH A LITTLE LESS AMPLITUDE EARLY ON AND THEN PERHAPS A
SLIGHT SHIFT EASTWARD LATE. ANY COLD AIR INCURSION LOOKS UNLIKELY IN
THIS PATTERN...WITH TEMPS REMAINING SEASONABLE OR WARMER. PACIFIC
MOISTURE WITH EMBEDDED PIECES OF ENERGY TOP THE RIDGE AND KEEP A
CHANCE OF PRECIPITATION PRESENT FOR THE NRN AND PERHAPS CENTRAL MTNS
AND SURROUNDING VALLEYS MONDAY THROUGH WEDNESDAY. AFTER A BREAK ON
THURSDAY...MODELS SHOW ANOTHER ROUND PACIFIC MOISTURE AND
DISTURBANCES FRIDAY AND SATURDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 955 PM MST FRI JAN 30 2015

WIDESPREAD MVFR TO IFR CONDITIONS WILL CONTINUE THROUGH THE
OVERNIGHT HOURS FOR MOST TAF SITES. SNOW AND RAINFALL WILL THEN
PERSIST THROUGH SATURDAY...ESPECIALLY FOR AREAS SOUTH...KEEPING
LOW FLIGHT CONDITIONS IN THE FORECAST. ALL MOUNTAINS WILL BE
OBSCURED WITH LOW CLOUDS AND PRECIPITATION. HAVING SAID
THAT...SOME LULLS IN PRECIP ARE POSSIBLE OVER THE NEXT 12-18
HOURS...AND AS THIS OCCURS FOG MAY THEN CAUSE LOW CIGS/VIS.
CONDITIONS WILL SLOWLY IMPROVE AFTER 18Z TOMORROW FROM THE NW. BY
SATURDAY EVENING PRECIPITATION WILL HAVE ENDED OVER THE MOST OF
THE NORTHWEST HALF OF THE AREA. BUT AREAS OF SNOW WILL LINGER
OVER THE CENTRAL AND SOUTHERN COLORADO MOUNTAINS...WITH ISOLATED
SHOWERS OVER THE SOUTHERN COLORADO VALLEYS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 8 PM MST SATURDAY FOR COZ017>019.

     WINTER WEATHER ADVISORY UNTIL NOON MST SATURDAY FOR COZ021>023.

UT...WINTER WEATHER ADVISORY UNTIL 8 PM MST SATURDAY FOR UTZ028.

&&

UPDATE...TGR
SHORT TERM...JAM
LONG TERM...JAD
AVIATION...EH
Hazardous weather outlook, Jan 30, 6:53 AM MST, 16 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
653 AM MST FRI JAN 30 2015

COZ017>019-UTZ028-311400-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
LA SAL AND ABAJO MOUNTAINS-
653 AM MST FRI JAN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
COLORADO AND SOUTHEAST UTAH.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO HEAVY SNOW WILL CONTINUE OVER THE SOUTHERN MOUNTAINS
TODAY AND TONIGHT. ACCUMULATIONS RANGING FROM 6 TO 10 INCHES ARE
EXPECTED WITH LOCAL ACCUMULATIONS UP TO ONE FOOT FOR FAVORED
SOUTHWEST FACING SLOPES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW CONTINUES SATURDAY BEFORE DIMINISHING SATURDAY NIGHT.

SUNDAY THROUGH WEDNESDAY...NO SIGNIFICANT WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

COZ001>014-020>023-UTZ022>025-027-029-311400-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
CANYONLANDS/NATURAL BRIDGES-
653 AM MST FRI JAN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL FALL OVER THE MOUNTAINS TODAY AND TONIGHT WITH
ACCUMULATIONS RANGING FROM 3 TO 5 INCHES BY EARLY SATURDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MOUNTAIN SNOW CONTINUES SATURDAY WITH LIGHT ACCUMULATIONS.

MONDAY THROUGH WEDNESDAY...THERE WILL BE A CHANCE OF SNOW OVER
THE PARK RANGE IN NORTHWEST COLORADO EACH DAY. ONLY LIGHT SNOW IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

In the hours before

Local storm report, Jan 30, 5:41 PM MST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
541 PM MST FRI JAN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     SNOW             BLANDING                37.61N 109.48W
01/30/2015  M2.0 INCH        SAN JUAN           UT   CO-OP OBSERVER

            STILL SNOWING LIGHTLY.

&&

EVENT NUMBER GJT1500135

RENWICK
Local storm report, Jan 30, 6:00 PM MST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 PM MST FRI JAN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     SNOW             7 S DURANGO             37.18N 107.87W
01/30/2015  M2.0 INCH        LA PLATA           CO   TRAINED SPOTTER

&&

EVENT NUMBER GJT1500136

TGJT
Local storm report, Jan 30, 7:45 PM MST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
745 PM MST FRI JAN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       ROOSEVELT               40.29N 109.96W
01/30/2015  M0.50 INCH       UINTAH             UT   CO-OP OBSERVER

&&

EVENT NUMBER GJT1500137

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Eastern Uinta Basin

When
January 30, 11:30 PM MST to January 31, 10:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Law Enforcement
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Widespread dense fog occurred across the area, including the Vernal Regional Airport where the visibility dropped down to a quarter mile.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604813.